Wisconsin, 2019

Flooding in Wisconsin, March 24 to 31, 2019

March 24 to 31, 2019 · NWS ARX · 3 events in 3 counties and zones

More river flooding occurred across western Wisconsin in late March. Additional runoff from melting snow caused more problems and the Mississippi River went into flood as high water levels worked downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

More river flooding occurred across western Wisconsin in late March. Additional runoff from melting snow caused more problems and the Mississippi River went into flood as high water levels worked downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 10:47 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 23, 10:47 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1147 PM CDT Sat Mar 23 2019

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Mar 23 2019

A bit of late March perfection ongoing out the window currently,
courtesy of broad low/mid level ridging stretched from the lower
Great Lakes up through the Northern Plains. Meanwhile just to the
south, closed low pressure continues to spin over the Central High
Plains, very slowly meandering eastward and on its way to a
destination over southern Iowa by Sunday afternoon. Already seeing
the first impacts from that feature in the form of gradually
thickening mid and high clouds across southern areas, with the
trend toward thickening cloud cover to continue overnight for the
majority of the area. Overall forcing with the closed wave remains
somewhat disjointed, though periods of transient frontogenetic
forcing combined with a broader area of mid level deformation
north of the low should deliver occasional bouts of light rain for
areas mainly near and south of I-90 later tonight into Sunday.

Farther north, entrenched drier air below 700mb should preclude much
more than perhaps some sprinkles at times, with thinner clouds on
the northern fringe of any rain likely to also promote some "sneaky"
warmer temperatures. Just how warm remains in question given
uncertainty in the expanse of thicker clouds, but there is some
potential for spots near I-90 to warm well into the 50s. Meanwhile,
even farther north is another storm altogether, with a batch of
thicker lower clouds clearly evident across northern Ontario and
Manitoba along a back-door type cold front arriving along with
colder air to hold temps much cooler. Can't even rule out a rain or
snow shower up toward Highway 29 with that boundary as temperatures
fall quickly through the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Mar 23 2019

Cold advection will kick in Sunday night and some drizzle may
occur along the front during the evening before drying and
clearing kicks in from the northeast flow /post frontal/. Monday
will be the coldest day before moderation and warming. Overall,
ridge building means tranquil weather.

A warmer period looks probable ahead of the next weather system
for late week. Southerly flow will increase Tuesday and Wednesday
and begin warming with a moisture return as heights begin to fall
in the High Plains as a western U.S. trough shifts east.
Predictability and confidence are both low with the details of
the complex evolution of the Rex block over western North America
and this southern stream system coming in. In the big picture,
model guidance suggests the Gulf of Mexico is open, and the low
tracks across the Midwest with the potential for convective rains,
possibly 1-2" late week. This could possibly aggravate the ongoing

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Mar 23 2019

Still watching the area of low pressure to our southwest. This has
moved into southern Nebraska this evening and is still expected to
shift east/southeast across Missouri Sunday. So far, it has only
brought an increase in cloud cover to the area with VFR mid and
high level ceilings. Regional radars indicate the showers are
primarily confined to near the low and in a zone of warm air
advection across Illinois. The RUC this evening continues to
indicate the dry low level air will remain in place from about the
Iowa/Minnesota border north and has become weaker with the
frontogenesis signal. This suggests it will be harder for
saturation to occur at the airports and there could end up being
nothing more than some sprinkles or a quick, very light shower.
Will continue to mention a VCSH with VFR ceilings for late
tonight through about mid-morning Sunday. After that, a cold front
pushing into northern Minnesota will slip through the region late
Sunday afternoon. This will be accompanied by an increase in the
north winds to around 10 knots along with MVFR or very low VFR
ceilings.

&&

.HYDROLOGY...
Issued at 250 PM CDT Sat Mar 23 2019

Through about mid-week, the area continues to experience ideal
snow melt conditions with overnight freezing temperatures
disrupting runoff. Late week will really need to be watched as the
Miss River will be running high and additional rainfall could
occur. Predictability is not high for details, but the consensus
is to lift a moist system through the Midwest with the potential
for 1-2 inches of precipitation.

Ice jams will continue along the Black River / Lake Arbutus area.
Plan on fluctuations in water levels and some flooding of low
lying areas, mainly south of Highway 95 to Lake Arbutus. The Miss
river continues to rise as tributaries slowly drain. Generally,
moderate flooding looks on track for the Miss river, provided
additional rainfall does not occur over the area or north. Please
see the latest river forecasts and statements at weather.gov/lacrosse.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...04
HYDROLOGY...Baumgardt
Hazardous weather outlook, Mar 23, 4:07 AM CST, 20 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Sat Mar 23 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Sat Mar 23 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River and
some of its tributaries. Ice jams will continue along portions of
the Black River over north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rising river levels and flooding can be expected along the
Mississippi River and some of its tributaries mainly north of
Interstate 90. For the latest river information and forecasts
please visit weather.gov/lacrosse.

Isolated thunderstorms are possible at times from Wednesday night
into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Reports of ice jams and flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jackson

When
March 24, 12:55 AM CST to March 25, 10:05 AM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from melting snow pushed the Black River out of its banks in Black River Falls. The river crested over a foot above the flood stage at 48.54 feet on March 14th.

Flood, Trempealeau

When
March 25, 6:15 PM CST to March 27, 1:35 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from melting snow pushed the Black River out of its banks near Galesville. The river crested around a half foot above the flood stage at 12.4 feet on March 26th.

Flood, La Crosse

When
March 26, 4:15 AM CST to March 31, 11:59 PM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in La Crosse on March 26th and continued into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814239, 814241, 814564.